Alert archive / Hawaii / Wind Advisories in 2019

Wind Advisory 10, NWS Honolulu, HI

February 14, 2019Kauai County, Hawaii

NWS Honolulu, HI issued this wind advisory at Feb 14, 2019, 12:38 PM HST for Kauai County, Hawaii. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Feb 14, 2019, 12:38 PM HST (22:38 UTC)
Expired
Feb 15, 2019, 3:29 AM HST
In force
15 hr
Issued by
NWS Honolulu, HI

County Kauai County, HI

The radar

The South Kauai radar (PHKI), 20 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 10.6 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2019-02-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 384 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2019-02-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
384 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
1112 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

497 
WWHW70 PHFO 142238
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
1238 PM HST Thu Feb 14 2019

HIZ001>004-150300-
/O.NEW.PHFO.WI.Y.0010.190214T2238Z-190215T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
1238 PM HST Thu Feb 14 2019

...WIND ADVISORY FOR KAUAI IN EFFECT UNTIL 6 AM HST FRIDAY...

The National Weather Service in Honolulu has issued a Wind
Advisory for the island of Kauai, which is in effect until 6 AM 
HST Friday.

* WINDS...Northeast 20 to 30 mph with localized gusts to 50 mph.

* TIMING...through Tonight. 

* IMPACTS...Winds this strong can bring down tree branches and
  cause local power outages. These strong winds can make driving 
  difficult, particularly for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Birchard
2 follow-up statements
349 
WWHW70 PHFO 150132
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
332 PM HST Thu Feb 14 2019

HIZ001>004-151445-
/O.CON.PHFO.WI.Y.0010.000000T0000Z-190215T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
332 PM HST Thu Feb 14 2019

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY...

* WINDS...Northeast 25 to 30 mph with localized gusts over 50 mph
  over Kauai and Niihau.

* TIMING...through Tonight.

* IMPACTS...Winds this strong can bring down tree branches and 
  cause local power outages. These strong winds can make driving 
  difficult, particularly for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Wind Advisory means that sustained winds of at least 30 mph, or
gusts of at least 50 mph, are expected. Motorists should use
extra caution.

&&

$$

Burke
812 
WWHW70 PHFO 151329
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
329 AM HST Fri Feb 15 2019

HIZ001>004-151430-
/O.CAN.PHFO.WI.Y.0010.000000T0000Z-190215T1600Z/
Niihau-Kauai Windward-Kauai Leeward-Kauai Mountains-
329 AM HST Fri Feb 15 2019

...WIND ADVISORY IS CANCELLED...

The National Weather Service in Honolulu has cancelled the Wind
Advisory.

Trade wind speeds will trend lower this afternoon.

$$

RCB

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Feb 14, 9:58 AM HST, 2 hours 40 minutes earlier.

Area forecast discussion, Feb 14, 9:58 AM HST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
958 AM HST Thu Feb 14 2019

.SYNOPSIS...
An upper level low will move over the state today producing
widespread showers with isolated thunderstorms across the islands
through tonight. Breezy trade winds are expected into Friday with
winds becoming lighter over the weekend. This unsettled weather
pattern may linger through the weekend and on into early next
week.

&&

.DISCUSSION...
An upper level low can be seen in water vapor imagery a couple of
hundred miles north of the state. This has caused the airmass
over the area to become unstable. Radar imagery shows numerous
showers and isolated thunderstorms over the area. Some of these
showers are heavy at times. Expect this weather pattern to
continue through the day today. A Flash Flood Watch is currently
in effect for the entire state.

A winter storm warning remains in effect for Haleakala through
this afternoon and for the Big Island summits through Friday
afternoon. Summit roads will be icy and dangerous with low
visibilities occurring in snow shower bands as they move across
the mountain peaks. Additional snow accumulations of up to 6
inches are possible.

The upper low will move southward over the islands tonight and
Thursday keeping the airmass unstable. Breezy northeast winds
will continue through Thursday night due to high pressure north
of the area. At the surface, a trough of low pressure is centered
a couple of hundred miles east of the Big Island.

The upper low is forecast to linger in the island vicinity through
the weekend while the surface trough possibly develops in a
closed low and slowly moves westward across the island chain.
This will cause our winds to gradually diminish and become rather
light on the east side of the trough. Unsettled weather can be
expected across some areas but details on timing and location is
problematic.

By early next week, the upper low is forecast to be located just
west of the state. Its associated surface low or trough is also
expected to be located just to our west. Some differences show up
in the global models early nest week. However, both the GFS and
ECMWF indicate a continuation of possible unsettled weather for
the first half of next week.

&&

.AVIATION...
An upper-level low pressure system will remain in the vicinity of
the islands through at least Friday. This will keep the atmosphere
unstable with clouds and showers prevalent across the state through
tonight. The enhanced instability will also cause locally heavy
downpours and scattered thunderstorms, as well as TEMPO MVFR and
ISOL IFR CIG/VIS due to the clouds and showers through tonight.
As a result, AIRMET Sierra for mountain obscuration remains in
effect for most north through east facing sections of the island
chain and will likely continue for most of the state through
tonight. VFR conditions are expected across most leeward sections
of the state, but ISOL MVFR CIG/VIS are possible in brief heavy
downpours and thunderstorms. In addition, AIRMET ZULU includes the
potential for TEMPO light icing in clouds in the layer from 9,000
to 20,000 feet.

North-northeast low-level flow will strengthen today, so AIRMET
Tango remains in effect for TEMPO moderate low-level turbulence
over, and southeast through southwest of the higher terrain on all
islands. This AIRMET will likely remain in effect through early
Friday morning.

&&

.MARINE...
Strong high pressure far N of the area will combine with a
developing low just E of the Big Island to bring strong and gusty
NE winds through tomorrow. Winds are expected to be especially
strong over the W end of the island chain, with winds already
gusting over 40 kt at Lihue this morning in a heavy shower. A
Marine Weather Statement has been issued to highlight the gusty
winds.

The developing low is expected to track toward the W over waters N
of the islands, and the associated fetch of strong to gale force
NE winds will likely support a continuation of large seas and
swells moving toward (at least some of) the islands from the NE
into the weekend. A High Surf Warning is currently in effect for
E facing shores, while the same swell is producing advisory-level
surf along exposed N facing shores. While surf may diminish below
warning/advisory levels on the Big Island and Maui, it will likely
remain elevated from Molokai to Kauai as the low sends new swells
toward the islands. As the low tracks W, winds over island waters
will be quite changeable, but will trend down as the low interrupts
the wind flow.

A Small Craft Advisory for all Hawaiian waters is posted through
Friday, and will likely need to be extended for selected zones as
we get in to the weekend. Confidence in the forecast is somewhat
reduced as a dynamic weather pattern is anticipated due to the
nearby developing surface low.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through late tonight for all Hawaii islands.

High Surf Advisory until 6 PM HST this evening for Oahu North
Shore-Molokai Leeward-Maui Central Valley.

High Surf Warning until 6 PM HST this evening for Kauai Windward-
Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward
Haleakala-Big Island North and East.

Winter Storm Warning until 6 PM HST Friday for Big Island
Summits.

Winter Storm Warning until 6 PM HST this evening for Haleakala
Summit.

Small Craft Advisory until 6 PM HST Friday for all Hawaiian
waters-

&&

DISCUSSION...Burke
AVIATION...TS
MARINE...Birchard

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 13, 4:24 PM HSTSpecial Marine WarningHFO105 min
Feb 13, 4:51 PM HSTAreal Flood AdvisoryHFOKauai3 hr
Feb 13, 7:16 PM HSTAreal Flood AdvisoryHFOKauai106 min
Feb 13, 7:33 PM HSTAreal Flood AdvisoryHFOKalawao2 hr
Feb 13, 10:46 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 14, 12:58 AM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 14, 1:40 AM HSTAreal Flood AdvisoryHFOKalawao2 hr
Feb 14, 2:52 AM HSTFlash Flood WarningHFOHonolulu3 hr
Feb 14, 3:30 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao24 hr
Feb 14, 5:18 AM HSTFlash Flood WarningHFOHonolulu4 hr
Feb 14, 6:35 AM HSTSpecial Marine WarningHFO88 min
Feb 14, 8:26 AM HSTAreal Flood AdvisoryHFOKauai6 hr
Feb 14, 9:00 AM HSTAreal Flood AdvisoryHFOKalawao6 hr
Feb 14, 9:06 AM HSTSpecial Marine WarningHFO114 min
Feb 14, 10:19 AM HSTSpecial Marine WarningHFO48 min
Feb 14, 10:39 AM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 14, 10:49 AM HSTSpecial Marine WarningHFO84 min
Feb 14, 11:42 AM HSTAreal Flood AdvisoryHFOHawaii3 hr
Feb 14, 12:09 PM HSTAreal Flood AdvisoryHFOHonolulu3 hr
Feb 14, 1:16 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Feb 14, 1:41 PM HSTFlash Flood WarningHFOKalawao5 hr
Feb 14, 1:43 PM HSTAreal Flood AdvisoryHFOHawaii3 hr

Nearby

Wind Advisories in Hawaii, 2019Every wind advisory in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.